Lake Huron, 2008Waterspout in Lake Huron, October 2, 2008
October 2, 2008 · NWS DTX · 1 event in 1 county or zone
A cold upper low settled over the Central Great Lakes leading to Waterspouts over Lake Huron.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold upper low settled over the Central Great Lakes leading to Waterspouts over Lake Huron.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Oct 2, 3:10 PM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Oct 2, 3:10 PM EST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 PM EDT THU OCT 2 2008
.SHORT TERM...TONIGHT
A CLOSED UPPER LOW WITH A -34C COLD POOL AT 500MB IS PLUNGING SOUTH
ACROSS ONTARIO. THE ASSOCIATED SURFACE COLD FRONT EXTENDS FROM
SOUTHERN ONTARIO TO NORTHERN LOWER MICHIGAN AND WILL PUSH SOUTH
ACROSS THE AREA THROUGH ABOUT MIDNIGHT. A SHORTWAVE AND UPPER LEVEL
JET STREAK ARE PUSHING ACROSS NORTHERN LAKE MICHIGAN AND ARE
PROVIDING LIFT FOR A BAND OF SHOWERS EXTENDING FROM NORTHEAST
WISCONSIN TO AROUND PONTIAC. THIS BAND OF SHOWERS WILL
SLOWLY SINK SOUTH ACROSS LOWER MICHIGAN THROUGH THIS EVENING WITH
ANOTHER SHORTWAVE CATCHING UP WITH THE FIRST AS IT PIVOTS AROUND THE
UPPER LOW OVERNIGHT. INCREASING FRONTOGENESIS WILL COMBINE WITH GOOD
INSTABILITY OFF LAKE MICHIGAN TO PROVIDE A STEADY BAND OF SHOWERS
INTO THIS EVENING. HAVE TAPERED THE SHOWERS FROM NORTH TO SOUTH
ACROSS THE AREA INTO TONIGHT AND WILL EXPECT SOME DECREASE IN THE
OVERALL COVERAGE AS WE LOSE DIURNAL SUPPORT.
NUMEROUS BREAKS IN THE CLOUD COVER BEHIND THE FRONT SUGGEST THAT
MODELS HAVE THE RIGHT IDEA IN SKIES CLEARING OUT FROM NORTH TO SOUTH
OVERNIGHT. HAVE DECIDED TO FOREGO ANY FROST HEADLINES WITH A LIGHT
WIND AND SOME QUESTION IN TIMING THE CLEARING SKIES...BUT DO EXPECT
SOME AREAS OF FROST TO DEVELOP ACROSS THE NORTH OVERNIGHT. HAVE GONE
A FEW DEGREES BELOW GUIDANCE WITH MINS GENERALLY RANGING FROM
35-44...WITH A FEW COOLER TEMPS LIKELY IN THE RURAL AREAS.
&&
.LONG TERM...FRIDAY THROUGH THURSDAY
A SURFACE TROUGH AND DEEP MOIST AXIS WILL BE EXITING TO THE SOUTH OF
THE STATE BY 12Z FRI...WITH DRIER LOW LEVEL AIR ADVANCING ACROSS SE
MI DURING THE MORNING FRIDAY. NORTHWESTERLY FLOW ALOFT WILL DELIVER
A REINFORCING SHOT OF COLD AIR OVER THE GREAT LAKES...WITH 850MB
TEMPS EXPECTED TO FALL BACK TO -1 TO -2C BY FRI AFTERNOON. THE DRIER
LOW LEVEL AIR SHOULD PRECLUDE SHOWER DEVELOPMENT. HOWEVER...THE
850MB THERMAL TROUGH AND STEEP LOW LEVEL LAPSE RATES WILL AGAIN
ALLOW A BROKEN TO OVERCAST STRATO CU FIELD TO DEVELOP BY
AFTERNOON...WHICH WILL ONCE AGAIN KEEP MAX TEMPS IN THE 50S.
SURFACE HIGH PRESSURE WILL BUILD INTO THE AREA FRI AFTERNOON THROUGH
SATURDAY. DRIER LOW LEVEL AIR AND THE ANTICYCLONIC FLOW SHOULD ALLOW
CLOUDS TO SCATTER OUT FRI NIGHT. THIS WILL OPEN THE DOOR FOR OPTIMAL
RADIATIONAL COOLING. FROST/FREEZE CONDITIONS ARE THUS EXPECTED
ACROSS MOST OF THE AREA EXCEPT FOR LOCATIONS WITHIN AND NEAR THE
CITY OF DETROIT.
A STRONG UPPER JET OVER THE NORTH PACIFIC WILL LEAD TO DOWNSTREAM
HEIGHT FALLS ACROSS THE WESTERN US THIS WEEKEND...WITH A CLOSED
UPPER LOW EXPECTED TO DEVELOP OVER THE WEST BY MONDAY. WHILE THE
DEEP UPPER LOW CURRENTLY TO THE NORTHEAST OF THE STATE IS FORECAST
TO ROTATE INTO NEWFOUNDLAND BY SATURDAY...THE 12Z MODEL SUITE IS
IN REASONABLE AGREEMENT IN SHOWING THE DEVELOPMENT OF A SECONDARY
UPPER LOW IN THE VICINITY OF JAMES BAY BY SAT NIGHT. THE MODELS HAVE
SHOWN QUITE A BIT OF DIFFERENCES AND RUN TO RUN TO INCONSISTENCIES
WITH THIS FEATURE. THE CONSENSUS AMONG THE 12Z MODEL SUITE IS FOR
THIS UPPER LOW TO DROP INTO THE NORTHERN LAKES ON SUNDAY...THEN
BECOME STRONGLY SHEARED OVER EASTERN CANADA BY MONDAY AS MID LEVEL
HEIGHTS BUILD ACROSS THE OHIO VALLEY.
A STRENGTHENING UPPER JET CORE IN THE BASE OF THE UPPER LEVEL LOW
WILL LEAD TO STRENGTHENING LOWER TO MID TROPOSPHERIC FRONTAL
DYNAMICS ACROSS THE GREAT LAKES SUNDAY INTO MONDAY. THIS WILL
TIGHTEN THE LOW LEVEL BAROCLINIC ZONE ACROSS THE STATE. THE HEIGHT
FALLS ACROSS THE WEST WILL INVOKE INCREASING SOUTHWESTERLY LOW LEVEL
FLOW ACROSS THE MISSISSIPPI VALLEY WHICH WILL HELP TRANSPORT
MOISTURE INTO THE GREAT LAKES. GIVEN THE TRENDS IN THE 00Z AND 12Z
MODEL RUN...WILL REINTRODUCE A CHANCE OF LIGHT RAIN SUNDAY EVENING
THROUGH MONDAY. WILL KEEP QPF LIGHT. HOWEVER...WOULD NOT BE
SURPRISED IF A BAND OF HEAVIER RAINFALL WERE TO DEVELOP WITHIN THE
REGION OF STRONGEST FRONTOGENESIS. DESPITE WARMING 850MB TEMPS...THE
12Z MODEL SUITE KEEP THE SURFACE FRONT SOUTH OF THE STATE THROUGH
MONDAY WITH EASTERLY SURFACE WINDS OVER SE MI. WITH STRONG SURFACE
HIGH PRESSURE FORECAST TO ADVANCE ACROSS NORTHERN ONTARIO AND
QUEBEC...THE EASTERLY WINDS WILL MAINTAIN A LAYER OF COOLER AND
DRIER AIR NEAR THE SURFACE. THUS WILL CONTINUE TO CARRY TEMPS ON THE
COOL SIDE OF GUIDANCE SUN INTO MONDAY.
HEIGHTS WILL BUILD ACROSS THE REGION DURING THE REMAINDER OF THE
WEEK AS THE WESTERN US UPPER LOW GRADUALLY LIFTS TOWARD THE MIDWEST.
LARGE SPREAD AMONG MODEL SOLUTIONS AND ENSEMBLE MEMBERS LEADS TO
RATHER LOW CONFIDENCE AS TO HOW THE LARGE SCALE WILL EVOLVE BY THE
END OF NEXT WEEK. ENOUGH SUPPORT EXITS HOWEVER TO INDICATE THAT THE
MID LEVEL HEIGHT RISES IN ADVANCE OF THE WESTERN US LOW WILL LEAD TO
WARMING TEMPS OVER MI DURING THE COURSE OF NEXT WEEK.
&&
.MARINE...
ROUGH MARINE CONDITIONS WILL PERSIST TODAY AND CONTINUE INTO FRIDAY
BEFORE GRADUALLY IMPROVING. STRONG WESTERLY WINDS GUSTING TO 25-30
KNOTS WILL CONTINUE INTO THE EVENING BEFORE VEERING TO THE NORTHWEST
BEHIND A COLD FRONT. SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL
NEARSHORE AREAS AND WILL CONTINUE INTO FRIDAY FOR THE SAGINAW BAY
AND NEARSHORE WATERS OF LAKE HURON. UNSTABLE CONDITIONS AND A LONG
NORTHWESTERLY FETCH ACROSS LAKE HURON WILL ALLOW WAVES TO INCREASE
TO 6 TO 10 FEET IN FAVORED AREAS. DECREASING WINDS WILL ALLOW WAVES
TO GRADUALLY SUBSIDE BY LATE FRIDAY AFTERNOON.
AS FOR WEATHER...LAKE EFFECT SHOWERS WILL BE FOCUSED OVER SOUTHERN
LAKE HURON. A LOW CHANCE OF THUNDER/WATERSPOUTS WILL ALSO CONTINUE
TONIGHT GIVEN THE DEGREE OF INSTABILITY BEHIND THE COLD FRONT.
&&
.PREV DISCUSSION...ISSUED 153 PM EDT THU OCT 2 2008
AVIATION...
A COLD FRONT EXTENDING FROM SOUTHERN ONTARIO TO NORTHERN LOWER
MICHIGAN WILL CONTINUE TO PUSH SOUTH ACROSS THE STATE THROUGH THIS
EVENING. AN AREA OF RAIN SHOWERS IS FOCUSED JUST SOUTH OF THIS
BOUNDARY AND WILL BRING OCCASIONAL SHOWERS TO MBS/FNT THROUGH ABOUT
22Z...AND DTW/DET FROM 23-03Z. CEILINGS IN THIS RAIN BAND ARE MOSTLY
VFR BUT MAY BRIEFLY DROP DOWN TO MVFR IN SOME OF THE HEAVIER
SHOWERS.
VISIBLE SATELLITE IMAGERY SHOWS SEVERAL BREAKS IN THE CLOUDS BEHIND
THE FRONT WITH MODELS SHOWING A FAIRLY RAPID CLEARING TREND
OVERNIGHT. THE NORTHERN TAF SITES ARE EXPECTED TO SCATTER OUT BY
LATE EVENING BUT CLOUDS MAY HOLD UNTIL LATE TONIGHT NEAR DETROIT AS
A SURFACE TROUGH LAGS BEHIND OVER LAKE ERIE. DTW/DET SHOULD
EVENTUALLY CLEAR OUT BY LATE TONIGHT...BUT A SCT-BKN STRATOCU DECK
AROUND 3000 FEET WILL REDEVELOP AT ALL SITES FRIDAY MORNING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...INNER SAGINAW BAY...UNTIL 10 AM FRIDAY.
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING OUTER SAGINAW BAY...UNTIL 4 PM FRIDAY.
LAKE ST CLAIR...
SMALL CRAFT ADVISORY...UNTIL 10 PM THURSDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...UNTIL 10 PM THURSDAY.
&&
SHORT TERM...KEC
LONG TERM....SC
MARINE.......KEC
AVIATION.....KEC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, Oct 2, 12:58 PM EST, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
158 PM EDT THU OCT 2 2008
MIZ047>049-053>055-060>063-068>070-075-076-082-083-031000-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
158 PM EDT THU OCT 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-031000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
158 PM EDT THU OCT 2 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF WATER SPOUTS TODAY AND TONIGHT ON THE GREAT
LAKES. THERE IS A CHANCE OF THUNDERSTORMS THIS AFTERNOON ON LAKE
HURON. THE STORMS WILL TRACK TO THE SOUTHEAST AT 25 KNOTS.
SMALL CRAFT ADVISORIES ARE IN EFFECT TODAY AND TONIGHT FOR ALL
NEARSHORE WATERS AND LAKE ST CLAIR. PLEASE REFER TO THE LATEST
MARINE PRODUCTS.../MWWDTX/.../NSHDTX/ AND /GLFSC/ FOR GREATER
DETAIL.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SMALL CRAFT ADVISORIES WILL REMAIN IN EFFECT FOR THE NEARSHORE
WATERS OF LAKE HURON THROUGH FRIDAY. PLEASE REFER TO THE LATEST
MARINE PRODUCTS... /MWWDTX/ AND /NSHDTX/ FOR DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
KEC
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Waterspout, Port Austin to Harbor Beach Mi
- When
- October 2, 5:31 PM EST to 5:45 PM EST
- Where
- Port Austin to Harbor Beach Mi forecast zone, Grind Stone City
- Reported by
- Trained Spotter
- Coordinates
- 44.050, -82.900
A trained spotter observed a total of nine waterspouts.
- Waterspout
- A tornado over water. One that moves ashore is filed as a tornado from the coastline on.
After NWS Directive 10-1605, the rules offices file Storm Data by.
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133327.